Alert archive / Iowa / Winter Weather Advisories in 2020

Winter Weather Advisory 21, NWS Des Moines, IA

November 23, 20209 counties in Iowa

NWS Des Moines, IA issued this winter weather advisory at Nov 23, 2020, 3:02 PM CST for 9 counties in Iowa. It took effect at Nov 23, 2020, 10:00 PM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2020, 3:02 PM CST (21:02 UTC)
In effect from
Nov 23, 2020, 10:00 PM CST
Expired
Nov 24, 2020, 8:00 AM CST
In force
10 hr
Issued by
NWS Des Moines, IA

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Franklin County, IA, Grundy County, IA, Hardin County, IA, Tama County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

650 
WWUS43 KDMX 232102
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
302 PM CST Mon Nov 23 2020

IAZ007-017-026>028-037>039-050-240515-
/O.NEW.KDMX.WW.Y.0021.201124T0400Z-201124T1400Z/
Worth-Cerro Gordo-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk-
Tama-
Including the cities of Northwood, Manly, Mason City, Clear Lake,
Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington,
Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Tama, Toledo, Traer, Dysart, and Gladbrook
302 PM CST Mon Nov 23 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
8 AM CST TUESDAY...

* WHAT...Wet snow expected. Total snow accumulations of up to 2 
  to 3 inches.

* WHERE...Northeast Iowa.

* WHEN...From 10 PM this evening to 8 AM CST Tuesday.

* IMPACTS...Plan for slippery road conditions overnight and into 
  Tuesday morning. The hazardous conditions could impact the 
  morning commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

CURTIS
4 follow-up statements
061 
WWUS43 KDMX 240250
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
850 PM CST Mon Nov 23 2020

IAZ007-017-026>028-037>039-050-241100-
/O.CON.KDMX.WW.Y.0021.201124T0400Z-201124T1400Z/
Worth-Cerro Gordo-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk-
Tama-
Including the cities of Northwood, Manly, Mason City, Clear Lake,
Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington,
Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Tama, Toledo, Traer, Dysart, and Gladbrook
850 PM CST Mon Nov 23 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST
TUESDAY...

* WHAT...Wet snow expected. Total snow accumulations of up to 2 
  to 3 inches.

* WHERE...Northeast Iowa.

* WHEN...From 10 PM this evening to 8 AM CST Tuesday.

* IMPACTS...Plan for slippery road conditions overnight and into
  Tuesday morning. The hazardous conditions could impact the
  morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
788 
WWUS43 KDMX 240954
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
354 AM CST Tue Nov 24 2020

IAZ007-017-026>028-037>039-050-241400-
/O.CON.KDMX.WW.Y.0021.000000T0000Z-201124T1400Z/
Worth-Cerro Gordo-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk-
Tama-
Including the cities of Northwood, Manly, Mason City, Clear Lake,
Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington,
Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Tama, Toledo, Traer, Dysart, and Gladbrook
354 AM CST Tue Nov 24 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS
MORNING...

* WHAT...Wet snow expected. Additional snow accumulations around
  an inch or less. Total snow accumulations of 2 to 3 inches for 
  the event.

* WHERE...Northeast Iowa.

* WHEN...Through 8 AM CST today.

* IMPACTS...Plan for slippery road conditions at times this
  morning, especially on bridges and overpasses. The hazardous 
  conditions could impact the morning commute.

* ADDITIONAL DETAILS...There have been multiple reports of slick
  roads and bridges overnight, including some traffic accidents.
  Even after the snow ends this morning, travel issues may
  continue until snow and ice melt off the roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
111 
WWUS43 KDMX 241116
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
516 AM CST Tue Nov 24 2020

IAZ050-241230-
/O.CAN.KDMX.WW.Y.0021.000000T0000Z-201124T1400Z/
Tama-
Including the cities of Tama, Toledo, Traer, Dysart, 
and Gladbrook
516 AM CST Tue Nov 24 2020

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow has ended and temperatures are warming above freezing,
resulting in improving travel conditions.

$$

IAZ007-017-026>028-037>039-241400-
/O.CON.KDMX.WW.Y.0021.000000T0000Z-201124T1400Z/
Worth-Cerro Gordo-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk-
Including the cities of Northwood, Manly, Mason City, Clear Lake,
Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington,
Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
and Cedar Falls
516 AM CST Tue Nov 24 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS
MORNING...

* WHAT...Wet snow expected. Additional snow accumulations of less
  than an inch are expected, however, many area roads and bridges
  remain slick early this morning.

* WHERE...Northeast Iowa.

* WHEN...Through 8 AM CST today.

* IMPACTS...Plan for slippery road conditions at times this 
  morning, especially on bridges and overpasses. The hazardous 
  conditions could impact the morning commute.

* ADDITIONAL DETAILS...There have been multiple reports of slick 
  roads and bridges overnight, including some traffic accidents. 
  Even after the snow ends this morning, travel issues may 
  continue until snow and ice melt off the roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
485 
WWUS43 KDMX 241353
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
753 AM CST Tue Nov 24 2020

IAZ007-017-026>028-037>039-241500-
/O.EXP.KDMX.WW.Y.0021.000000T0000Z-201124T1400Z/
Worth-Cerro Gordo-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk-
Including the cities of Northwood, Manly, Mason City, Clear Lake,
Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington,
Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
and Cedar Falls
753 AM CST Tue Nov 24 2020

...WINTER WEATHER ADVISORY WILL EXPIRE AT 8 AM CST THIS MORNING...

Snow has ended, temperatures have risen above freezing, and road
conditions have improved across the area. Therefore, the advisory
is expiring at 8 AM as scheduled.

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this winter weather advisory went out at Nov 23, 2:53 PM CST, 9 minutes earlier.

Area forecast discussion, Nov 23, 2:53 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
253 PM CST Mon Nov 23 2020

.DISCUSSION.../Tonight through Monday/
Issued at 253 PM CST Mon Nov 23 2020

Forecast Highlights:
- Wet and wintry period through the first part of Wednesday
- Seasonable and dry Thanksgiving Day
- High degree of uncertainty in forecast late next weekend

Details:

GOES-East upper level water vapor imagery shows a deepening trough
over the Intermountain West early this afternoon with our area under
the influence of a 250mb, ~100 knot, favored for ascent left exit
region. As this trough and a developing area of surface low pressure
over eastern Colorado moves eastward today, will see precipitation
trying to lift into our area. However, this will first have to
overcome a good deal of dry air in the atmosphere, which has
occurred with strong lift over southern Iowa late this morning and
early this afternoon. The 12z OAX RAOB showed this dry air below
450mb, but some saturation was beginning to occur in a shallow layer
around 700mb. Subjectively, the HRRR and RAP soundings seemed to
verify best with the observed sounding with the NAM and GFS to a
slightly lesser degree. The key will be how quickly saturation is
achieved, especially with temperatures rising to above freezing.
Early morning runs from the HRRR and RAP point to early this
afternoon for top down saturation to occur versus late
afternoon/early evening from the NAM and GFS. With snow just
beginning at our office just before 2pm, the winners are the HRRR
and RAP. With the dry air, wet bulbing has been occurring, which has
resulted in a half inch to inch accumulations in our southwest
forecast area so far. Most of this snowfall will accumulate on
grassy areas with some accumulation on roadways if rates can last
long enough to overcome above freezing road surfaces. This wave of
isentropic lift on the 290-295K layer will eventually lift eastward
through this afternoon with primarily snow continuing. Some light
rain is possible, but given we are on the downward slide of peak
heating and dewpoints are hanging in the upper 20s to 30s at this
hour, that will not be common.

Another wave of isentropic lift, which looks even stronger and is
coincident with strong QG convergence, will move over Iowa tonight.
There will be strong moisture transport into the state for late
November with precipitable  water values ranging from 0.75" over
northern Iowa to around 1" over central/southern Iowa. While
southern Iowa will predominately see rain as this low level thermal
lift prevails, for northern areas a transition to snow is likely.
Forecast soundings over northern Iowa (e.g. MCW, ALO) reveal that
while surface temperatures may be at or just above freezing, there
is a deep layer in which the temperature profile is in the favored
dendritic growth zone just below freezing with lift maximized toward
the middle to top of this layer. This transition to snow will occur
this evening through the hours around sunrise before transitioning
back to rain. The snow may come down heavily for a time, with the
3z/9z SREF having a small area topping out with probabilities of 40-
50% of 1"/hr rates that develop over our far northeast CWA and more
so points north and east as it departs our area tonight 6-12z
tonight. The 12z HREF has very low, splotchy 1"/hr probabilities as
well, but most of that is over northeast Iowa as well. While ground
temperatures and perhaps even the surface temperature may be 33/32,
the expected precipitation rate at night will overcome this and
cause accumulation. This snowfall will have low snow to liquid ratio
and be wet and sticky given the thermal profile near 0C. There is
potential that if profiles cool quicker this evening and last long
with modest to high rates that accumulations would be higher. While
the timing lowers the impact with the exception of the morning rush
hour, the uncertain in borderline temperature profile leads us to,
in collaboration with WFOs La Crosse and Quad Cities, to issue a
winter weather advisory later this evening through the morning rush
hour over our northeastern areas.

Accumulating snowfall will switch to rain through the morning hours
with any impacts from the snow lessening with time as temperatures
rise above freezing. The rain will generally be on the lighter side
and may at times turn to more of a drizzle, especially over northern
Iowa. As another area of strong QG convergence moves through
northern Missouri and southern Iowa later Tuesday into Tuesday night
ahead of the trough and surface low, will see return to more
persistent rain. The deformation zone on the back side of the low
will have precipitation and soundings still largely support in the
form of rain with GFS showing the most low level warm air as far as
depth and magnitude compared to NAM.

As this surface low moves from Missouri into the western Great Lakes
Wednesday, this will bring an end to the precipitation. Thanksgiving
Day will be dry as a moisture starved front passes with lower
thicknesses following behind and a cooler day on Friday with highs
about 5 degrees lower. Highs will be slightly higher on Saturday
ahead of the next weather system, which deterministic and ensemble
members disagree on the handling of. The 00z ECMWF and the 12z CMC
phases the north and a southern stream wave and generates wintry
precipitation over at least part of the state on Sunday. The 06z/12z
GFS and 12z ECMWF has the northern and southern stream farther apart
and phasing never occurs yielding a dry forecast. 00z ensemble
members are split as well so going forecast will not deviate from
initial guidance. Until the resolution of these differences, there
is a high degree of uncertainty in the temperature forecast ranging
from the upper end in the 40s to the low end in the upper teens or
20s.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1216 PM CST Mon Nov 23 2020

Cloud cover will thicken and lower this afternoon with an initial
push of precipitation that could reach DSM and OTM later this
afternoon. This precipitation will spread northeastward overnight
with deterioration into IFR or LIFR. Precipitation may lessen
some into Tuesday morning, but low ceilings will remain through
the period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 10 PM this evening to 8 AM CST
Tuesday for IAZ007-017-026>028-037>039-050.

&&

DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, Nov 23, 3:15 AM CST, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
315 AM CST Mon Nov 23 2020

IAZ004>007-015>017-023>028-034>039-048>050-061-062-240915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Jasper-
Poweshiek-
315 AM CST Mon Nov 23 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Snowfall is expected later this evening into tonight across
northern Iowa, and possibly further south into portions of central
Iowa. 1 to 3 inches of accumulation is possible. Slick and slushy
roads may create some areas of hazardous travel conditions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Some slick roads are possible from snowfall early Tuesday, but
temperatures warming above freezing will switch all precipitation
over to rain and end any travel threats.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are appreciated.

IAZ033-044>047-057>060-070>075-081>086-092>097-240915-
Sac-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Polk-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
315 AM CST Mon Nov 23 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Nov 23, 12:32 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1232 PM CST Mon Nov 23 2020

IAZ044>049-057>061-070>074-081>084-092>095-232145-
Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie-
Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Adams-Union-
Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne-
Including the cities of Denison, Carroll, Jefferson, Boone, Ames,
Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard,
Casey, Perry, Waukee, Adel, Des Moines, Newton, Atlantic,
Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham,
Indianola, Norwalk, Carlisle, Pella, Knoxville, Corning, Creston,
Osceola, Chariton, Bedford, Lenox, New Market, Mount Ayr, Lamoni,
Leon, Corydon, Seymour, Allerton, and Humeston
1232 PM CST Mon Nov 23 2020

...Area of Briefly Moderate to Heavy Snowfall...

As precipitation continues to overspread Iowa early this
afternoon, brief periods of moderate to heavy snowfall may be
experienced. The main concerns with snowfall will be visibility
reductions to under a half mile possible and snow covered and
slick roadways. Accumulations of around an inch may be possible.

Please use caution when traveling, including reducing speeds,
expanding following distances, and using headlights in areas of
snowfall or snow covered roadways.

CURTIS

Nearby

Winter Weather Advisories in Iowa, 2020Every winter weather advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.